5 Min Read
(Reuters Health) - One risk of taking lithium for bipolar disorder during the first trimester of pregnancy is turning out to be lower than once thought.
A new U.S. study has concluded that the odds of having a child with a heart malformation are 1 in 100, but that’s not nearly as pronounced as earlier data had suggested.
And only at the highest dose of 900 milligrams (mg) per day was the link to heart defects clear, researchers report in the New England Journal of Medicine.
"Lithium was not significantly associated with cardiac malformations for daily doses lower than 900 mg," the chief author of the new study Dr. Elisabetta Patorno of Brigham and Women's Hospital in Boston told Reuters Health in an email.
However, she said, the data also indicate that some increase in risk cannot be ruled out for daily doses lower than 900 mg.
The fact that the risk is not as severe as previously thought "can actually be very reassuring for women, specifically for women who have bipolar disorder who need medication because pregnancy is a very high-risk time for a recurrent mood episode," said Dr. Neha Hudepohl, medical director at the Center for Women’s Behavioral Health at Women and Infants Hospital in Providence, Rhode Island.
"The highest priority is for the woman to be healthy," Hudepohl, who was not involved in the study, told Reuters Health. "That's what leads to healthy pregnancies, healthy delivery and healthy mother-child relationships."
In the analysis of 1.3 million pregnancies, the overall rate of heart malformation in the babies of women treated with lithium was 2.41 percent versus 1.15 percent for women not exposed to the drug, representing a relative risk increase of 65 percent for babies of mothers taking the drug.
The rise in relative risk differed significantly depending on the dose of drug the mother was taking, however. When the daily dose was 600 mg or less, the risk increased by just 11 percent, which is too small to rule out the possibility it was due to chance. The risk jumped by 60 percent when the dose was between 600 and 900 mg. And with a dose above 900 mg, the chances of the heart defect more than tripled.
The good news: "Original evidence showed a much stronger association" between the drug and heart problems,” Patorno said. "We're seeing a much more modest risk in cardiac effects."
In the 1970s, there was evidence that lithium produced a five-fold increase in heart defects for newborns and that the chance of developing a specific defect, known as Ebstein's anomaly, was 400 times greater. Ebstein's, which manifests as a reduction of blood flow to the lungs, can produce no symptoms or severe symptoms.
The choice of whether to give lithium in reproductive-age women is complicated because some women respond very well to lithium and alternative drugs also carry risks, Patorno told Reuters Health. "Other mood stabilizers are potentially associated with other problems."
Thus, lithium is often a first choice for women with bipolar disorder who might become pregnant.
Hudepohl said she tells women, "If we don't treat your symptoms, if you're actively depressed, or have bipolar disorder, or you're suicidal or manic, that is usually quite risky for the pregnancy. And it doesn't just have an emotional and psychological impact. It has a real physical impact on the pregnancy as well. We know there are higher rates of miscarriage, preterm labor, more babies born small for gestational age, and higher rates of C-section. There can be quite significant medical complications."
Nonetheless, some women stop taking lithium on their own or have an abortion if they discover they're pregnant out of fear that it might cause birth defects. The abortion rate is 5 percent to 10 percent higher among women who take lithium than in the general population, she noted.
"They just sort of assume that it's too risky to continue," Hudepohl said. "And low and behold, their symptoms worsen, they become depressed or manic or anxious, and they get sick very quickly. Then we have to fight very hard to stabilize them and get them healthy again."
SOURCE: bit.ly/2qJqacH New England Journal of Medicine, online June 7, 2017.